Like many people with asthma, I use a steroid inhaler
regularly. But the cold I had in early October led to a very
bad flare-up of the asthma, and I’ve been taking the maximum number of puffs a day
ever since, which is quite a lot longer than I’ve ever taken
that much before.
I was wondering when I was going to be able to stop, but not
thinking very much about it. But then I started practicing the
pieces I’m going to be singing on the
December 17 concert, making a point of starting on the
correct pitch, and I found that my range was down by quite a bit
from what it normally is, and I was having troubly hitting the D
2 D’s above middle C, and even feeling uncomfortable with the B
above middle C.
It occurred to me that I had heard about there being side
effects from prolonged use of the inhalers, so I googled
it, and sure enough, there was not only scholarly writing,
but pictures like the one above.
The writing was reassuring about the problems going away if you
stop the inhaler, although a little vague about the time
So I’m not taking the inhaler any more, and hoping for the
best, and vocalizing very carefully before I practice. It’s not
really quite time to stop, so I’m having some trouble sleeping
I’m wondering if my regular steroid use is part of why my voice
is so much lower than it was when I was younger. In college I
started out on Second Soprano, and then switched to First Alto.
Now I’m definitely a Second Alto, and lots of choirs would
probably be better off with me on First Tenor, if they weren’t
so prejudiced about female tenors.
I hope I get the alto range back in time to sing the D’s and
E’s on the concert. If not, we need to cut a couple of things
to make the program the right lenghth, and if those pieces
aren’t the right ones to cut, I can play them on recorder. I
will discuss this with my doctor, but it sounds from the google
search like switching from one kind of inhaler to another
I also read this
article in the New York Times, about people who have learned
a breathing technique that lets them use less of no steroid
inhalers. I’ve been trying it informally, but haven’t sent the
any money for real instruction.